Alert archive / Washington / Flood Watches in 2021
Flood Watch 17, NWS Seattle, WA
NWS Seattle, WA issued this flood watch at Dec 21, 2021, 3:23 AM PST for Mason County, Washington. It took effect at Dec 22, 2021, 4:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 21, 2021, 3:23 AM PST (11:23 UTC)
- In effect from
- Dec 22, 2021, 4:00 PM PST
- Expired
- Dec 22, 2021, 3:21 PM PST
- In force
- Issued by
- NWS Seattle, WA
- Flood severity
- None
County Mason County, WA
The radar
The Langley Hill radar (KLGX), 74 km from the middle of the area, began a volume at 11:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 00:00Z, 11.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1353 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
931
WGUS66 KSEW 211123
FFASEW
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Seattle WA
323 AM PST Tue Dec 21 2021
.Heavy rain over the south slopes of the Olympics Tuesday night
through Wednesday could drive the Skokomish River in Mason
county above flood stage around Wednesday afternoon or evening.
WAC045-220000-
/O.NEW.KSEW.FA.A.0017.211223T0000Z-211223T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mason-
Including the cities of Shelton
323 AM PST Tue Dec 21 2021
...FLOOD WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE
WEDNESDAY NIGHT...
* WHAT...Flooding caused by excessive rainfall is possible.
* WHERE...A portion of northwest Washington, including the following
county, Mason.
* WHEN...From Wednesday afternoon through late Wednesday night.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
* ADDITIONAL DETAILS...
- Heavy rain in the Olympics may lead to flooding on the
Skokomish River on Wednesday.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be prepared
to take action should flooding develop.
&&
$$
334 follow-up statements
093
WGUS66 KSEW 211930
FFASEW
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Seattle WA
1130 AM PST Tue Dec 21 2021
.Heavy rain over the south slopes of the Olympics Tuesday night
through Wednesday could drive the Skokomish River in Mason
county above flood stage Wednesday evening through Thursday
afternoon.
WAC045-220830-
/O.EXT.KSEW.FA.A.0017.211223T0000Z-211224T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mason-
Including the cities of Shelton
1130 AM PST Tue Dec 21 2021
...FLOOD WATCH NOW IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY AFTERNOON...
* WHAT...Flooding caused by excessive rainfall continues to be
possible.
* WHERE...A portion of northwest Washington, including the following
county, Mason.
* WHEN...From Wednesday afternoon through Thursday afternoon.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
* ADDITIONAL DETAILS...
- Heavy rain in the Olympics may lead to flooding on the
Skokomish River Wednesday into Thursday.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be prepared
to take action should flooding develop.
&&
$$
Wolcott500
WGUS66 KSEW 220803
FFASEW
Flood Watch
National Weather Service Seattle WA
1203 AM PST Wed Dec 22 2021
.Heavy rain over the south slopes of the Olympics through Wednesday
could drive the Skokomish River in Mason county above flood stage
Wednesday evening through Thursday afternoon.
WAC045-222115-
/O.CON.KSEW.FA.A.0017.211223T0000Z-211224T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mason-
Including the cities of Shelton
1203 AM PST Wed Dec 22 2021
...FLOOD WATCH REMAINS IN EFFECT FROM THIS AFTERNOON THROUGH
THURSDAY AFTERNOON...
* WHAT...Flooding caused by excessive rainfall continues to be
possible.
* WHERE...A portion of northwest Washington, including the following
county, Mason.
* WHEN...From this afternoon through Thursday afternoon.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
* ADDITIONAL DETAILS...
- Heavy rain in the Olympics may lead to flooding on the
Skokomish River Wednesday into Thursday.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be prepared
to take action should flooding develop.
&&
$$
19425
WGUS66 KSEW 221814
FFASEW
Flood Watch
National Weather Service Seattle WA
1014 AM PST Wed Dec 22 2021
.Heavy rain over the south slopes of the Olympics through today
could drive the Skokomish River in Mason county above flood stage
this evening through Thursday afternoon.
WAC045-230800-
/O.CON.KSEW.FA.A.0017.211223T0000Z-211224T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mason-
Including the cities of Shelton
1014 AM PST Wed Dec 22 2021
...FLOOD WATCH REMAINS IN EFFECT FROM 4 PM PST THIS AFTERNOON
THROUGH THURSDAY AFTERNOON...
* WHAT...Flooding caused by excessive rainfall continues to be
possible.
* WHERE...A portion of northwest Washington, including the following
county, Mason.
* WHEN...From 4 PM PST this afternoon through Thursday afternoon.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
* ADDITIONAL DETAILS...
- Heavy rain in the Olympics may lead to flooding on the
Skokomish River Wednesday into Thursday.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be prepared
to take action should flooding develop.
&&
$$
Wolcott884 WGUS66 KSEW 222321 FFASEW Flood Watch National Weather Service Seattle WA 321 PM PST Wed Dec 22 2021 WAC045-230030- /O.CAN.KSEW.FA.A.0017.211223T0000Z-211224T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mason- Including the cities of Shelton 321 PM PST Wed Dec 22 2021 ...FLOOD WATCH IS CANCELLED... The Flood Watch is cancelled for a portion of northwest Washington, including the following county, Mason. Flood warnings have been issued. The watch has been cancelled. $$ 44
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this flood watch went out at Dec 20, 8:45 PM PST, 6 hours 38 minutes earlier.
Area forecast discussion, Dec 20, 8:45 PM PST, 6 hours 38 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
845 PM PST Mon Dec 20 2021
.UPDATE...No significant changes to the forecast. Lingering, light
showers will continue to dry up overnight, with patchy fog
developing over night and dry conditions lingering through the day
Tuesday. See the aviation and marine sections below for updates
to those forecasts.
&&
.PREV DISCUSSION... /issued 246 PM PST Mon Dec 20 2021/
SYNOPSIS...
A low pressure system remains spinning off the west coast today
with a slowly northward moving frontal boundary across northern
Oregon. Light rain and snow spread north ahead of the front today.
The front will continue to lift north and bring a brief warming
and drying trend on Tuesday in Western Washington. By Wednesday
another upper level trough of low pressure will slide south along
the west coast and produce more widespread mountain snow and
lowland rain with warmer temperatures. While the wetness will
persist through the late week, the warmer temperatures will give
way to sharply colder conditions by the weekend. Lowland snow
chances increase with the arrival of the cold air for the weekend,
followed by several days of much colder temperatures.
SHORT TERM /TONIGHT THROUGH THURSDAY/...
The persistent bands of moderate rain/snow have begun to taper off
this afternoon. Showers will continue but no northward expansion
is expected and so basically it will remain dry from extreme
northern King County to the north. Farther south, snow levels have
increased and so precip will fall as rain except in the mountains
this afternoon. Several reports of snow were received this morning
from Seattle and surrounding areas, with flakes mixed in to as low
as sea level in heavier band of precip. Some minor and brief
grassy accumulations were seen, especially above 500-1000 feet of
elevation. The front to our south will continue to push northwards
and bring warming trend tonight so temperatures are likely to
remain nearly steady from this afternoon through most of tonight.
Tuesday will be several degrees warmer than today. There will be a
brief bout of mid-level ridging over the region with the upper
low remaining well offshore. This will likely bring temps 5-10
degrees warmer than today and it should remain mostly dry in the
daylight hours Tuesday. Rain chances will increase sharply Tuesday
night as a system dives south along the west coast of BC. This
will bring a showery but warmer day on Wednesday as highs touch
near 50 degrees in the lowlands.
Showers will continue on Thursday, with a mid level trough axis
spinning through the area. This should allow for cooling late in
the day on Thursday and drop snow levels below 1000 feet
overnight. While it will be a damp few days, rainfall amounts are
not overly significant and so those impacts will be minor. Gusty
southerly winds will be present from Tuesday and into Wednesday
but not significant enough for impacts as well. Johnson
LONG TERM /FRIDAY THROUGH MONDAY/...
A more significant change in the overall pattern looks likely to
develop late this week. By late week a series of increasingly
colder air will push south as a strong surface high descends into
western Canada. Southerly surface flow will gradually shift
towards a more easterly or Fraser Outflow by the end of Friday
and into the weekend. This will usher in much colder air to the
region for the weekend. While typically we have an abundance of
moisture, but not enough cold air for lowland snow, the pattern
will shift to one of abundant cold, but limited moisture over the
weekend. Colder air should push south in earnest overnight Friday
and into early Saturday. By early Christmas Day, temperatures
should range from the mid 20s north to mid 30s south. Lingering
moisture will fall as a rain/snow mix transitioning towards snow
by early Saturday. This will give way to much colder weather over
the weekend with potential for highs to struggle to reach
freezing, and overnight lows in the 10s/20s across the region.
This will be impactful for vulnerable populations across the area,
especially unsheltered individuals or those who lack access to
heating sources.
Additional snow chances appear in the forecast on Sunday and
Monday. It is likely that western Washington will experience much
colder weather, and it appears likely accumulating lowland snow
will fall as well. With the exact amount of moisture in question
after the colder air arrives in question, any lowland snow
amounts will depend on how much can linger around. Wind impacts
will be felt in the Fraser Outflow favored spots across northern
Whatcom County and into the San Juans as well. It remains too
early for specific lowland snowfall accumulation predictions, with
the details on exactly where and when still in question and
subject to much change over the next few days. But the cold and
good possibility of accumulating lowland snow definitely are in
play beginning this coming weekend. Johnson
&&
AVIATION...A few lingering showers remain over the area - roughly
from Jefferson, Kitsap and King Counties southward this evening.
Conditions will continue to trend drier overnight. The air mass
is moist and stable this evening - with a mix of IFR to MVFR
ceilings from KPAE southward, and mainly VFR north toward the
WA/B.C. border. The area of lower ceilings from the central
interior southward will likely linger overnight resulting in IFR
to MVFR conditions. Patchy fog is also likely to develop
in many locations.
KSEA...Lingering light rain wrapping up over the next hour or so,
with dry conditions expected at the terminal through the day
Tuesday. Low clouds, patchy fog, and IFR conditions likely
tonight with ceilings dipping to 1500 to 2000 feet through the
early morning then improving to 3000 to 3500 feet by 19Z
Tuesday. Another chance of precipitation returns Tuesday night. N
to NE winds 8-10 kts, easing to 4 to 6 kts around 08z, then
becoming S to SW around 22Z.
&&
MARINE...Winds over area waters will gradually ease tonight then
becoming more widespread southerly Tuesday, strengthening
Wednesday with the next Pacific frontal system. This system may
bring gales to the waters - particularly the Coastal waters.
Strong Fraser River outflow winds may redevelop this weekend with
the return to offshore flow.
&&
HYDROLOGY...A frontal system will bring 2-3 inches of rainfall to
the south slopes of the Olympic mountains Tuesday night through
Wednesday night. This could lead to minor flooding on the
Skokomish River in Mason County. Snow levels won't be
particularly high - starting around 5500 feet Tuesday evening and
lowering to 3500-4500 feet on Wednesday - but with the river
already running at an elevated level, this additional rainfall
could be enough to push the river above flood stage around
Wednesday night. A flood potential outlook has been issued.
Elsewhere, river flooding is unlikely for the next 7 days. 16
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisory until 4 AM PST Tuesday for Central U.S.
Waters Strait Of Juan De Fuca-Coastal Waters From Cape
Flattery To James Island 10 To 60 Nm-Coastal Waters From
Cape Flattery To James Island Out 10 Nm-Coastal Waters From
James Island To Point Grenville 10 To 60 Nm-Coastal Waters
From James Island To Point Grenville Out 10 Nm-Coastal
Waters From Point Grenville To Cape Shoalwater 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out
10 Nm-Northern Inland Waters Including The San Juan Islands-
West Entrance U.S. Waters Strait Of Juan De Fuca.
&&
www.weather.gov/seattleThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 21, 2:34 AM PST | Small Craft Advisory | SEW | 7 days | |
| Dec 21, 3:05 AM PST | Winter Storm Watch | SEW | 12 hr | |
| Dec 21, 3:06 PM PST | Winter Storm Warning | SEW | 67 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.